Kansas, 2023

Hail and Damaging Winds in Kansas, May 9, 2023

May 9, 2023 · NWS DDC · 44 events in 11 counties and zones

Numerous thunderstorms moved through portions of southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Numerous thunderstorms moved through portions of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 5:21 AM CST, 9 minutes earlier.

Area forecast discussion, May 9, 5:21 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 AM CDT Tue May 9 2023

.UPDATE...
Issued at 621 AM CDT Tue May 9 2023

Radar indicates a strong thunderstorm developing rapidly in Scott
county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg.
Environment is favorable for elevated supercells with hail
potential this morning. Per coodination with SPC, a severe
thunderstorm watch will likely be required. Increased pops for the
northern and eastern zones for the next several hours.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 222 AM CDT Tue May 9 2023

There is showers and perhaps isolated storms early this morning across
NE Colorado into NW Kansas. This activity is expected slowly to move
eastward through the early morning hours, and perhaps weakening with
time. One main question from this early morning activity is if it will
reinforce a sfc boundary draped across western Kansas later today.
Meanwhile, broad southwesterly flow aloft will continue across the
state. This will result in a weak sfc low deepening with time today.
As a result, the dryline will mix eastward today across far southwest
Kansas. Ahead of the dryline and possibly reinforced front, dewpoints
in the upper 50s to lower 60s are expected across the central and eastern
counties. SBCAPE of 3000 J/kg should be realized by this afternoon.
Will have to watch for the intersection of the southward moving front
and the eastward mixing dryline. There might be enough convergence
to spark storms this afternoon and evening. Will continue with the
highest pops east of Highway 283 to account for this possible convective
evolution. Directional shear throughout the atmospheric column is forecast
to be pretty remarkable, although speed shear is a bit lacking. Still,
bulk shear of 30-40 kt does suggest the possibility for a supercell
or two along the converging frontal boundaries. If, in fact, a supercell
does develop, then very large hail (2-3") and damaging winds would
be the primary threat. Will have to watch out this afternoon and evening
if a storm interacts with the boundaries enough to enhance low level
wind shear. If this happens, then a window of an isolated tornado is
possible. Overall confidence in any convective scenario remains low
to moderate at this time. Seems like the ARW has the best handle on
the mesoscale details at least at initialization. This activity will
move out of the FA this evening. The rest of the evening and into the
overnight hours should remain mainly tranquil. For Wednesday, the main
synoptic low will continue to remain to our west. Additional storm
activity is expected to develop across the higher terrain of Colorado
and eventually move east across western Kansas during the afternoon
and evening hours. Again, strong to severe storms will be possible
with this activity Wednesday afternoon and evening. Again, looks
like mainly a hail and wind threat. Will have to wait to see how
today plays out before becoming more concerned with tomorrow due to
confidence and convective evolution concerns.

.LONG TERM...(Wednesday night through Monday)
Issued at 222 AM CDT Tue May 9 2023

The synoptic low starts to eject out across the high plains Thursday.
The synoptics and mesoscale details still support the notion for a more
robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be
realized during the afternoon and evening. One main concern is if storms
will develop earlier in the day due to limited capping concerns and
forcing from the synoptic low. If this happens, then the severe threat
might be slightly tempered. Still, CIPS analogs and pattern recognition
does support the notion to be weather aware for severe thunderstorms
Thursday. Am still monitoring the global models as well as the eventual
mesoscale models to get a more clear picture of how Thursday will play
out. There still is quite a bit of uncertainty in storm coverage as
well as storm mode at this time. If supercells do develop, then very
large hail and damaging winds would be the main threats. Tornadoes
could also be a more concern given the overall increasing wind shear
ahead of the synoptic low. Something to monitor future forecasts at
this time. Otherwise, dry air will eventually advect in Friday in the
wake of the departing synoptic low. A lull in shower and thunderstorm
activity may be possible during this time. Confidence beyond this time
period continues to remain very low at this time. The overall synoptic
flow pattern becomes weak with diverging solutions in the long term
period. Will continue with the NBM pops and temps for now considering
this building/continuing uncertainty.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday)
Issued at 400 AM CDT Tue May 9 2023

VFR is expected through TAF pd. E to SE winds 15-30 kt will continue
through much of the period. Right now confidence is too low to add
TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS
could end up likely to be the most impacted.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  61  87  59 /  20  20  30  60
GCK  91  60  86  58 /  20  10  40  60
EHA  92  59  87  55 /  10  10  40  60
LBL  94  61  87  57 /  10  10  30  60
HYS  86  59  86  59 /  40  40  50  50
P28  88  63  87  61 /  40  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 9, 12:33 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 9, 5:10 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023

KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott City around 625 AM CDT.

Other locations in the path of this storm include Grigston, Manning
and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
      3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

38 hail, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Scott

When
May 9, 5:30 AM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.910

Hail, Ellis

When
May 9, 11:29 AM CST
Where
Ellis County, Catharine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.930, -99.220

Hail, Barber

When
May 9, 12:29 PM CST
Where
Barber County, 85.67 mi N of Lake Arrowhead
Measured
0.88 in hail
Reported by
Public
Coordinates
38.930, -99.220

Hail, Rush

When
May 9, 1:57 PM CST
Where
Rush County, 2.27 mi ENE of La Crosse
Measured
1.25 in hail
Reported by
Public
Coordinates
38.540, -99.260

Hail, Rush

When
May 9, 2:00 PM CST
Where
Rush County, 3.51 mi NW of Bison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.560, -99.240

Hail, Rush

When
May 9, 2:15 PM CST
Where
Rush County, 1.28 mi ESE of Bison
Measured
1 in hail
Reported by
Public
Coordinates
38.510, -99.180

Hail, Rush

When
May 9, 2:22 PM CST
Where
Rush County, 0.69 mi N of Shaffer
Measured
1.25 in hail
Reported by
Public
Coordinates
38.480, -99.080

Hail, Pawnee

When
May 9, 3:20 PM CST
Where
Pawnee County, 4.81 mi ESE of Ash Valley
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.270, -99.140

Hail, Pawnee

When
May 9, 3:30 PM CST
Where
Pawnee County, 4.29 mi NNW of Larned Pawnee Co Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.100

Hail, Pawnee

When
May 9, 3:34 PM CST
Where
Pawnee County, 5.14 mi ESE of Ash Valley
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.140

Hail, Pawnee

When
May 9, 3:40 PM CST
Where
Pawnee County, 4.39 mi SE of Ash Valley
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
38.250, -99.170

Hail, Pawnee

When
May 9, 3:45 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
2.75 in hail
Reported by
Public
Coordinates
38.190, -99.100

Hail, Pawnee

When
May 9, 3:55 PM CST
Where
Pawnee County, Larned
Measured
2 in hail
Reported by
Public
Coordinates
38.180, -99.100

Thunderstorm Wind, Pawnee

When
May 9, 3:55 PM CST
Where
Pawnee County, 1.09 mi E of Hamburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.120, -99.150

Nine power poles were blown down and extensive damage to trees and other objects.

Hail, Pawnee

When
May 9, 4:05 PM CST
Where
Pawnee County, 0.69 mi S of Larned
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -99.100

Hail, Stafford

When
May 9, 4:51 PM CST
Where
Stafford County, 2.18 mi E of Quivira Refuge
Measured
2 in hail
Reported by
Public
Coordinates
38.080, -98.760

Hail, Rush

When
May 9, 4:54 PM CST
Where
Rush County, 0.88 mi NE of La Crosse Hoover Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
38.540, -99.310

Hail, Stafford

When
May 9, 5:06 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -98.760

Hail, Stafford

When
May 9, 5:07 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
1.75 in hail
Reported by
Public
Coordinates
38.000, -98.760

Thunderstorm Wind, Ford

When
May 9, 5:24 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Hail, Pratt

When
May 9, 5:30 PM CST
Where
Pratt County, 2.82 mi S of Pratt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
37.610, -98.740

Thunderstorm Wind, Pratt

When
May 9, 5:35 PM CST
Where
Pratt County, 2.82 mi S of Pratt
Measured
52 kt (60 mph) measured gust
Reported by
CoCoRaHS
Coordinates
37.610, -98.740

Hail, Stafford

When
May 9, 5:44 PM CST
Where
Stafford County, 0.69 mi S of Stafford
Measured
1.25 in hail
Reported by
Public
Coordinates
37.960, -98.600

Hail, Hodgeman

When
May 9, 5:53 PM CST
Where
Hodgeman County, 5.27 mi NW of Gray
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -99.710

Hail, Hodgeman

When
May 9, 5:59 PM CST
Where
Hodgeman County, 5.55 mi N of Gray
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -99.640

Hail, Edwards

When
May 9, 6:00 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.410

Hail, Edwards

When
May 9, 6:00 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -99.410

Hail, Edwards

When
May 9, 6:26 PM CST
Where
Edwards County, 0.88 mi NW of Lewis
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -99.260

Thunderstorm Wind, Pratt

When
May 9, 6:30 PM CST
Where
Pratt County, 1.76 mi SW of Pratt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.630, -98.750

Thunderstorm Wind, Pratt

When
May 9, 6:35 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -98.740

A tree tood down a powerline when it fell.

Hail, Pawnee

When
May 9, 6:38 PM CST
Where
Pawnee County, 2.57 mi WNW of Burdett Rozel Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -99.510

Hail, Pratt

When
May 9, 6:43 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Hail, Pawnee

When
May 9, 6:44 PM CST
Where
Pawnee County, 4.39 mi NW of Larned Pawnee Co Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
38.250, -99.130

Hail, Pratt

When
May 9, 6:49 PM CST
Where
Pratt County, Pratt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.650, -98.730

Hail, Pratt

When
May 9, 6:50 PM CST
Where
Pratt County, 4.77 mi SE of Pratt
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -98.670

Hail, Ness

When
May 9, 6:51 PM CST
Where
Ness County, 4.84 mi S of Ness City
Measured
0.75 in hail
Reported by
Public
Coordinates
38.380, -99.900

Heavy Rain, Pratt

When
May 9, 7:00 PM CST
Where
Pratt County, 0.55 mi E of Pratt
Reported by
CoCoRaHS
Coordinates
37.650, -98.720

In one hour, 1.31 inches of rain fell.

Hail, Pawnee

When
May 9, 7:04 PM CST
Where
Pawnee County, Rozel
Measured
1.25 in hail
Reported by
Public
Coordinates
38.200, -99.400

Hail, Stafford

When
May 9, 7:10 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -98.970

Hail, Ness

When
May 9, 7:16 PM CST
Where
Ness County, 0.54 mi W of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.690

Hail, Ness

When
May 9, 7:25 PM CST
Where
Ness County, 2.97 mi SSW of Bazine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.410, -99.700

Hail, Ness

When
May 9, 7:25 PM CST
Where
Ness County, 0.88 mi SW of Ness City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.460, -99.910

Hail, Ness

When
May 9, 7:30 PM CST
Where
Ness County, 0.88 mi SW of Ness City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.460, -99.910

Hail, Pawnee

When
May 9, 8:06 PM CST
Where
Pawnee County, 2.76 mi N of Zook
Measured
2 in hail
Reported by
Public
Coordinates
38.090, -99.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101241, 1101242, 1101280, 1101243, 1101244, 1101245, 1101246, 1101249, 1101247, 1101248, 1101251, 1101250, 1101252, 1101279, 1101253, 1101254, 1101255, 1101257, 1101256, 1101281, 1101266, 1101284, 1101267, 1101259, 1101262, 1101258, 1101283, 1101264, 1101282, 1101270, 1101261, 1101260, 1101263, 1101265, 1101268, 1101277, 1101275, 1101271, 1101269, 1101278, and more.